Alert archive / West Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 19, NWS Charleston, WV

August 27, 2023McDowell County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 27, 2023, 8:25 PM EDT for McDowell County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2023, 8:25 PM EDT (00:25 UTC)
Expired
Aug 28, 2023, 12:00 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County McDowell County, WV

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

692 
WGUS51 KRLX 280025
FFWRLX
WVC047-280330-
/O.NEW.KRLX.FF.W.0019.230828T0025Z-230828T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
825 PM EDT Sun Aug 27 2023

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southeastern McDowell County in southern West Virginia...

* Until 1130 PM EDT.

* At 825 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gary, War, Anawalt, Elbert, Cucumber, Jenkinjones and Maybeury.

This includes the following streams and drainages...
  Left Fork Sandlick Creek, Little Slate Creek, Cucumber Creek, Long 
  Branch, Tug Fork River, Kewee Creek, Horsepen Creek, South Fork 
  Tug Fork River, Middle Fork Big Creek, Elkhorn Creek, Johns 
  Branch, Laurel Branch, Beech Fork, Big Creek, Millseat Branch, Tug 
  Fork, Barrenshe Creek, North Fork Elkhorn Creek, Dry Fork, 
  Sandlick Creek, Little Horsepen Creek, South Fork Tug Fork, 
  Straight Fork and Jacobs Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3741 8143 3736 8135 3732 8137 3732 8139
      3729 8141 3727 8143 3727 8145 3725 8148
      3726 8150 3723 8151 3722 8154 3720 8168
      3729 8176

FLASH FLOOD...RADAR INDICATED

$$

KH
2 follow-up statements
860 
WGUS51 KRLX 280144
FFWRLX
WVC047-280400-
/O.EXT.KRLX.FF.W.0019.000000T0000Z-230828T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
944 PM EDT Sun Aug 27 2023

The National Weather Service in Charleston has extended the

* Flash Flood Warning for...
  Southeastern McDowell County in southern West Virginia...

* Until midnight EDT tonight.

* At 944 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gary, War, Anawalt, Elbert, Cucumber, Jenkinjones and Maybeury.

This includes the following streams and drainages...
  Left Fork Sandlick Creek, Little Slate Creek, Cucumber Creek, Long 
  Branch, Tug Fork River, Kewee Creek, Horsepen Creek, South Fork 
  Tug Fork River, Middle Fork Big Creek, Elkhorn Creek, Johns 
  Branch, Laurel Branch, Beech Fork, Big Creek, Millseat Branch, Tug 
  Fork, Barrenshe Creek, North Fork Elkhorn Creek, Dry Fork, 
  Sandlick Creek, Little Horsepen Creek, South Fork Tug Fork, 
  Straight Fork and Jacobs Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3741 8143 3736 8135 3732 8137 3732 8139
      3727 8143 3727 8145 3725 8148 3726 8150
      3723 8151 3722 8155 3720 8168 3729 8176

FLASH FLOOD...RADAR INDICATED

$$

KH
071 
WGUS71 KRLX 280357
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1157 PM EDT Sun Aug 27 2023

WVC047-280407-
/O.EXP.KRLX.FF.W.0019.000000T0000Z-230828T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-
1157 PM EDT Sun Aug 27 2023

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT EDT TONIGHT FOR 
SOUTHEASTERN MCDOWELL COUNTY...

The heaviest rain was over. No flooding was reported, and flash 
flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

Small streams in the area may still be rising, and the Dry Fork may 
rise through Bradshaw overnight, but should not cause any issues.

LAT...LON 3741 8143 3736 8135 3732 8137 3732 8139
      3727 8143 3727 8145 3725 8148 3726 8150
      3723 8151 3722 8155 3720 8168 3729 8176

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 8:19 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 27, 8:19 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
819 PM EDT Sun Aug 27 2023

.SYNOPSIS...
High pressure brings drier weather across the middle Ohio Valley
to start the new week, with better rain chances near the
mountains through mid-week, amid near seasonable temperatures.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 225 PM Sunday...

A mid-level trough will remain present over the northeastern
quadrant of the US today and Monday. For this afternoon, low-
level moisture transported into the area may support scattered
showers and perhaps a few storms - primarily along and near the
mountains. Additional precipitation is slowly edging towards the
CWA from the south as a shortwave approaches. Showers and
storms are expected to enter the area later today, then activity
will continue on Monday as the wave crosses. During this time, the
best chances for both showers and storms should exist across
southern and eastern portions of the area, while a building
area of high pressure brings drier conditions to the northwest.

Low temperatures are projected to be in the upper 50s to 60s
tonight. Monday will be near seasonable, with highs in the
upper 70s to low 80s in the lowlands and 60s to mid 70s along
the mountains.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM Sunday...

Monday night will have some chances of showers along the mountains
which will diminish by the overnight into early morning hours. Then
the area will stay dry under high pressure until a disturbance from
the south nudges into our CWA.  This feature will promote chances
for showers and storms for about the rest of this period. Although
most activity will be kept confined to and along the mountains and a
lot of the showers that try and make it west should fizzle out from
downsloping. Some showers may have the potential to sneak into the
western portions of the area during Tuesday afternoon, so left in
mention of showers/storms.

Looking at soundings, no severe threat exists and with little CAPE
and shear forecast to be present, should prevent any storms
from becoming strong. PWATS are a little on the high side,
therefore isolated chances of water issues could be a
possibility if training occurs. By Wednesday morning any chances
for precipitation will end as things push off to the east and
high pressure builds in from the north promoting dry and below
seasonable weather.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 120 PM Sunday...

Lingering showers Wednesday morning will trail off in the
afternoon amid cooler temperatures. Increased clouds will become
noticeable towards the end of the day Wednesday as a tropical
system looms to the south.

Global model consensus is still on board with what is now
Tropical Storm Idalia riding northeastward into Carolinas
beginning late Wednesday night into Thursday. The forecast area
will be shielded by the mountains and deep troughing to the
west from the brunt of tropical moisture, but showers could
sneak as far west as the Charleston metro area Thursday night as
the system tracks up the eastern seaboard. Convective activity
will be limited in what will be the remnants of Idalia, so
expecting more of a showery event to round out the work week.

Strong upper level ridging builds into the heart of the country
on Friday and into the Labor Day holiday weekend. This feature
advertises the possibility of dry weather and slightly warmer
than normal temperatures.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 800 PM Sunday...

VFR conditions persist this evening across much of the area
under mainly dry conditions, with just some isolated showers
across the far southern higher terrain. Isolated showers should
gradually drift northwards through the night, potentially
resulting in some brief MVFR VSBY restrictions. Additionally,
low stratus and patchy valley fog development will once again
result in some MVFR/IFR restrictions overnight, mainly across
locations southeast of the Ohio River. Northwest terminals
(HTS/PKB) are progged to remain VFR throughout this TAF period,
while central terminals (CKB/CRW) slowly return to VFR by Monday
afternoon. Areas in/near the mountains (BKW/EKN) will linger in
MVFR CIG restrictions through much, if not all of the day
tomorrow. Rain showers are possible on Monday across
central/southern locations, potentially resulting in brief MVFR
VSBY restrictions at times.

Surface flow should remain around 10kts or less, with a north
to northeast direction throughout the TAF period across the
lowlands. Northeast flow begins to shift along and near the
mountains tonight, eventually becoming ESE for Monday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Periodic VSBY restrictions are possible in
showers/storms through the TAF period (mainly in/near the higher
terrain). Extent and intensity of restrictions associated with
fog and low clouds tonight into Monday morning may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 08/28/23
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    H    H    M    H    H    H
EKN CONSISTENCY  H    H    H    H    M    L    M    L    L    L    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    M    L    L    L    L

AFTER 00Z TUESDAY...
IFR possible in valley fog most mornings this week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/JLB
NEAR TERM...JLB
SHORT TERM...JZ
LONG TERM...MEK
AVIATION...GW
Hazardous weather outlook, Aug 27, 4:55 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
455 PM EDT Sun Aug 27 2023

WVZ516-518-520-522>524-526-282100-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
455 PM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Tonight.

Localized heavy rain is possible this evening and tonight. An
isolated water issue or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Localized heavy rain is possible on Monday and Tuesday, potentially
resulting in isolated water issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-033-034-515-517-519-521-525-282100-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Northwest Randolph-
455 PM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast, southeast and southern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Localized heavy rain is possible on Monday and Tuesday, potentially
resulting in isolated water issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-282100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-
455 PM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:23 AM EDTSpecial Weather StatementRLXBoone, Kanawha37 min
Aug 28, 6:34 AM EDTFlash Flood Warning EmergencyConsiderable damage threatRLXKanawha7 hr
Aug 28, 7:17 AM EDTFlash Flood Warning Considerable damage threatRLXBoone, Kanawha6 hr
Aug 28, 7:27 AM EDTFlash Flood Warning Considerable damage threatRLXBoone5 hr
Aug 28, 7:31 AM EDTFlash Flood WarningRLXBraxton, Calhoun, Clay, Roane5 hr
Aug 28, 7:58 AM EDTFlash Flood WarningRLXClay, Kanawha, Roane4 hr
Aug 28, 8:05 AM EDTFlash Flood Warning Considerable damage threatRLXBoone, Kanawha6 hr
Aug 28, 10:22 AM EDTFlash Flood WarningRLXBoone3 hr
Aug 28, 1:10 PM EDTAreal Flood WarningRLXBoone, Kanawha3 hr
Aug 28, 1:58 PM EDTAreal Flood WarningRLXKanawha3 hr
Aug 28, 3:33 PM EDTAreal Flood WarningRLXBraxton, Calhoun, Clay, Roane9 hr
Aug 28, 5:06 PM EDTSpecial Weather StatementRLXUpshur24 min
Aug 28, 5:30 PM EDTSpecial Weather StatementRLXBarbour30 min
Aug 28, 5:57 PM EDTSpecial Weather StatementRLXBarbour33 min
Aug 28, 6:29 PM EDTSpecial Weather StatementRLXBarbour31 min
Aug 28, 6:39 PM EDTSpecial Weather StatementRLXHarrison36 min
Aug 28, 6:54 PM EDTSpecial Weather StatementRLXTaylor36 min
Aug 28, 7:25 PM EDTSpecial Weather StatementRLXHarrison35 min

Nearby

Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.